Vitamin D is a fat-soluble vitamin that is produced by the skin after exposure to sunlight and is present in a small number of foods. If you are taking vitamin D supplements, you need to pay close attention to the dose you are taking, because taking too much vitamin D can cause serious side effects and interactions with other medications. The National Institute of Medicine has set a tolerable upper intake level of 100 mcg per day, which is equivalent to 4,000 IU. Like all health supplements, you should only take vitamin D with your doctor's approval.
Video of the Day
Effects on Drug Activity
Vitamin D can affect how certain drugs are absorbed by the body or activated inside the body. Atorvastatin, often sold under the brand name Lipitor, is a widely used cholesterol-lowering medication. Vitamin D appears to decrease absorption of atorvastin by the body, which can decrease the activity of atorvastin and lead to higher cholesterol levels in the body, reports MedlinePlus. Calcipotriene, sold as Dovonex, is a synthetic version of vitamin D used to treat psoriasis. Because vitamin D and calcipotriene have very similar effects on the body, taking both at the same time can lead to symptoms of vitamin D toxicity.
Several heart medications can be affected by vitamin D. Vitamin D increases absorption of calcium by the body. High levels of calcium can affect the heart. Taking large doses of vitamin D can increase the activity of the drug digoxin and result in an irregular heartbeat. In contrast, large doses of vitamin D can decrease the activity of two angina medications, diltiazem and verapamil. Decreasing the effectiveness of these drugs may increase the risk of angina and high blood pressure, explains Medline Plus
Diuretic medications, also known as "water pills" are used to treat high blood pressure. One side effect of diuretics is increased levels of calcium in the body. Vitamin D also increases calcium in the body, and taking diuretics with high doses of vitamin D can raise calcium to dangerous levels.
The liver is responsible for metabolizing many drugs. High doses of vitamin D can increase liver metabolism, causing medications to be broken down and removed from the body faster than normal. Several medications may be affected by vitamin D in this manner, including triazolam, indinavir, estrogen, cyclosporine and lovastatin.
Vitamin D Toxicity
Overconsumption of vitamin D can lead to several harmful effects on the body, some of which can be quite severe. General symptoms of vitamin D toxicity include nausea, vomiting, appetite loss, dry mouth and an unusual metallic taste in the mouth. Headache, drowsiness, weakness and fatigue may also occur. Long-term ingestion of large doses of vitamin D can cause calcium levels to rise in the body. High levels of calcium can cause calcium deposits to form in organs and blood vessels, causing damage that can lead to heart disease, kidney stones or other health conditions.